Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS St. Louis, MO

February 28, 2017Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 28, 2017, 6:22 PM CST for Fayette County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 6:22 PM CST (00:22 UTC)
Expired
Feb 28, 2017, 6:45 PM CST
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fayette County, IL

The radar

The Lincoln radar (KILX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:19 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KLSX 010022
SVRLSX
ILC051-010045-
/O.NEW.KLSX.SV.W.0017.170301T0022Z-170301T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
622 PM CST TUE FEB 28 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Fayette County in south central Illinois...

* Until 645 PM CST.

* At 622 PM CST, a severe thunderstorm was located over Ramsey,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ramsey, Wrights Corner, Herrick, Bingham and Bayle City. 

This also includes  Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Illinois.

LAT...LON 3911 8881 3906 8924 3920 8925 3922 8915
      3922 8881
TIME...MOT...LOC 0022Z 244DEG 61KT 3915 8916 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
1 follow-up statement
065 
WWUS53 KLSX 010036
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
636 PM CST TUE FEB 28 2017

ILC051-010046-
/O.EXP.KLSX.SV.W.0017.000000T0000Z-170301T0045Z/
Fayette IL-
636 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY WILL
EXPIRE AT 645 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CST for south central
Illinois.

LAT...LON 3911 8881 3906 8924 3920 8925 3922 8915
      3922 8881
TIME...MOT...LOC 0036Z 244DEG 61KT 3925 8891 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:03 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 28, 5:03 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
503 PM CST Tue Feb 28 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017

Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle.  A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet.  Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening.  As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight.  A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours.  The
primary threat with this second round of storms will be damaging
winds.  The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017

(Wednesday night - Next Monday night)

High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.

Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 422 PM CST Tue Feb 28 2017

Cold front extending from a surface low over northwestern MO
southwest to the OK Panhandle will move southeastward through the
taf sites tonight. Scattered thunderstorms will continue to move
northeastward through our area early this evening, then a line of
thunderstorms associated with the front will move southeastward
through the taf sites late this evening and overnight. The
prevailing cloud ceiling will likely drop into the MVFR catagory
late tonight and early Wednesday morning just after fropa. South-
southwest surface wind will veer around to a west-northwesterly
direction after fropa late tonight and early Wednesday morning.
Surface winds will be strong and gusty on Wednesday due to a tight
surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS at the taf sites tonight,
although may leave it out of the tafs for now with plenty of
nocturnal mixing.

SPECIFICS FOR KSTL: Cold front extending from a surface low over
northwestern MO southwest to the OK Panhandle will move
southeastward through the STL area late tonight. Scattered
thunderstorms will continue to move northeastward through the STL
area early this evening, then a line of thunderstorms associated
with the front will move southeastward through the STL area around
08Z. The prevailing cloud ceiling will likely drop into the MVFR
catagory late tonight and early Wednesday morning just after
fropa. South-southwest surface wind will veer around to a west-
northwesterly direction by early Wednesday morning after fropa.
Surface winds will be strong and gusty on Wednesday due to a
tight surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS tonight, although may leave
it out of the STL taf for now with plenty of nocturnal mixing.

GKS

&&

.CLIMATE...
Record Temperatures For Tuesday 2/28

Record Highs    Record High Lows

STL 80/1972     STL 54/1895
COU 75/1972     COU 52/1895
UIN 68/1932     UIN 40/1987

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:33 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely across the region. The greatest
risk is across southeast and east-central Missouri northeastward
into southwest and central Illinois. Severe weather threats
include very large hail, damaging winds, and tornadoes. Several
strong, long track tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a heightened fire danger for much of the area north of
Interstate 70 on Thursday afternoon due to low relative humidity
values, dry fuels, and gusty westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

TES

In the hours before

Local storm report, Feb 28, 6:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HECKER                  38.30N  89.99W
02/28/2017  E1.75 INCH       MONROE             IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700167

TES
Local storm report, Feb 28, 6:01 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             GLEN CARBON             38.76N  89.97W
02/28/2017  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700168

WALSH
Local storm report, Feb 28, 6:02 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     COLLINSVILLE            38.68N  90.00W
02/28/2017                   MADISON            IL   AMATEUR RADIO

            TREES AND POWERLINES DOWN BLOCKING ROADS

&&

CORRECTED REMARKS

EVENT NUMBER LSX1700164

WALSH
Local storm report, Feb 28, 6:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GLEN CARBON             38.76N  89.97W
02/28/2017  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER LSX1700168

WALSH
Local storm report, Feb 28, 6:13 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             RED BUD                 38.21N  90.00W
02/28/2017  M1.50 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700170

WALSH
Local storm report, Feb 28, 6:17 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HECKER                  38.30N  89.99W
02/28/2017  M1.50 INCH       MONROE             IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700171

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:14 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington46 min
Feb 28, 6:57 PM CSTSevere Thunderstorm WarningLSXClinton, Marion, Washington48 min
Feb 28, 7:34 PM CSTSevere Thunderstorm WarningLSXRandolph17 min
Feb 28, 8:08 PM CSTTornado Warning Tornado observedLSXRandolph14 min
Feb 28, 8:29 PM CSTSevere Thunderstorm WarningLSXAdams, Pike33 min
Feb 28, 8:37 PM CSTTornado WarningLSXAdams, Pike27 min
Feb 28, 9:07 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike38 min
Feb 28, 9:23 PM CSTTornado WarningLSXBrown, Pike22 min
Mar 1, 2:15 AM CSTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair34 min
Mar 1, 2:17 AM CSTSpecial Weather StatementLSXMonroe43 min
Mar 1, 2:39 AM CSTSevere Thunderstorm WarningLSXClinton, Washington25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.